Journal Article: A multidimensional stochastic theory of similarity (1988)

A multidimensional theory of similarity on which the mental representations of stimulus objects are assumes to be drawn from multivariate normal distributions is described. A distance-based similarity function is defined and the expected value of similarity is derived. This theory is the basis for a possible explanation of paradoxical results with highly similar stimuli regarding the form of the similarity function and the distance metric. A stochastic approach to multidimensional scaling based on same-different judgments is demonstrated using artificial and real data sets. The theory of similarity presented is used as a basis for a Thurstonian extension of Shepard’s model of identification performance.

This article appears as:
Ennis, D. M., Palen, J. and Mullen, K. (1988). A multidimensional stochastic theory of similarity. Journal of Mathematical Psychology, 32(4), 449-465.

Colleagues can request this journal article here:
A multidimensional stochastic theory of similarity

Not a Colleague? Click here to join for free!

site search

Upcoming Webinar

Announcing the release of the 2016 Webinar Series Package!

Offered at a discounted rate of 50% off regular price, this package contains recordings of all four webinars offered during the 2016 Quarterly Webinar Series.

Create Your Own Webinar Package


Webinar calendar


Become a Colleague!

Join now to gain access to our technical reports, presentations, and more!

Click here to login or join.

Latest Technical Report